Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS State College, PA

July 31, 2004Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 31, 2004, 4:49 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 4:49 PM EDT (20:49 UTC)
Expired
Jul 31, 2004, 10:45 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 312049
FFWCTP
PAC081-113-010245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA
  LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 1045 PM EDT.

* AT 445 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
FLOODING   ALREADY OCCURRING IN SULLIVAN AND LYCOMING COUNTIES. 

HEAVY RAINFALL IS CAUSING FLASH FLOODING ALONG AND CLOSE TO THE 
MUNCY CREEK...FROM NORDMONT IN SULLIVAN COUNTY DOWN TO HUGHESVILLE 
IN LYCOMING COUNTY. A NUMBER OF ROADS ARE UNDER WATER AT THIS 
TIME...AND THE WATER IS EXPECTED TO CONTINUE TO RISE FOR AT LEAST AN 
HOUR OR MORE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

LAT...LON 4150 7639 4133 7628 4116 7662 4116 7693
      4135 7698

$$

DANGELO
1 follow-up statement
000 
WGUS71 KCTP 010112
FFSCTP
PAC081-113-010230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EDT SAT JUL 31 2004


...A FLASH FLOOD WARNING CONTINUES FOR SULLIVAN AND LYCOMING COUNTIES
UNTIL 1045 PM EDT...

AT 9 PM...MOST OF THE STEADY RAIN HAS MOVED EAST OF THE REGION.
HOWEVER...FLOODING CONTINUES ACROSS SOUTHERN SULLIVAN AND EASTERN
LYCOMING COUNTIES. SEVERAL ROADS REMAINED CLOSED...INCLUDING PORTIONS
OF ROUTE 220. ROUTE 220 FROM THE SULLIVAN COUNTY LINE TO HUGHESVILLE 
REMAINS CLOSED. 

AS THE WATER MOVES DOWNSTREAM ON THE MUNCY CREEK...TOWARDS THE 
SUSQUEHANNA RIVER...THERE IS CONCERN THAT FLOOD WATERS MAY SPILL
ONTO ROUTE 405.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:59 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 31, 2:59 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT SAT JUL 31 2004

.SYNOPSIS...

A LINE OF SHOWERS AND THUNDERSTORMS IN A VERY MOIST AIR MASS IS
WORKING ITS WAY EASTWARD ACROSS THE STATE THIS AFTERNOON. LOCALLY
HEAVY RAIN IS POSSIBLE UNDER THIS LINE. MORE SHOWERS AND RAIN ARE
EXPECTED TONIGHT...MAINLY OVER THE CENTRAL AND EASTERN AREAS. THE
FLASH FLOOD WATCH HAS BEEN SHIFTED EASTWARD AND SOME OF THE WESTERN
COUNTIES HAVE BEEN TRIMMED OFF. PWAT VALUES IN THE GFS AND ETA ARE
FORECAST TO BE ABOVE NORMAL TONIGHT WITH LOWER PWAT AIR MOVING INTO
THE NW EARLY SUNDAY.

DRIER AIR SHOULD WORK EASTWARD ACROSSS THE STATE ON SUNDAY AND THE
CHANCE OF RAIN SHOULD BE LOW IN THE NW AND HIGHER IN THE SOUTHEAST.
MORE SUMMER-LIKE WEATHER IS EXPECTED MON-TUE AS WEAK HIGH PRESSURE
AND SOME ABOVE SLIGHTLY ABOVE NORMAL AIR WORKS IN ALOFT. THE
TROPICAL SYSTEM COULD AFFECT THE WINDS AND BRING EXTRA CLOUDS TO SE
PA.

THERE IS A FEEDBACK ERROR IN THE GFS...BUT OVERALL THE ENSEMBLES
SHOW A COOLER AIR MASS ENTERING THE REGION...MOST LIKELY ON WED. THE
LATER PART OF THE WEAK LOOKS RELATIVELY DRY WITH TEMPERATURES
RUNNING NEAR TO A TAD BELOW NORMAL. THE PWAT VALUES ARE FORECAST TO
FALL TO NORMAL LEVELS EARLY NEXT WEEK AND NOT GET ABOVE NORMAL UNTIL
AT LEAST THE WEEKEND...ANOTHER SIGN OF A POTENTIALLY DRIER WEEK
AHEAD.
&&

.AVIATION...
VARIABLE CEILINGS DROPPING TO IFR CONDITIONS IN ORGANIZED SHOWERS
AND THUNDERSTORMS. PRECIPITATION ENDING WEST TO EAST OVERNIGHT WITH
MVFR CIGS AND VSBYS DROPPING BELOW 3 MI IN DEVELOPING FOG OVRNGT.
GRDL IPVMT IN CONDS TO VFR WESTERN TAFS DURING SUN AM.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

MAIN INITIAL THREAT WILL BE THE LINE OF SHOWERS AND THUNDERSTORMS
MOVING OVER EAST-CENTRAL PA THIS AFTERNOON. LOCALLY HEAVY RAINS AND
A FEW EMBEDED STRONG TO SEVERE THUNDERTORMS ARE POSSIBLE. CHANCE OF
RAIN SHOULD DECREASE IN THE NORTHWEST THIS EVENING.  THE FLASH FLOOD
WATCH WAS DROPPED FOR THOSE AREAS...BUT EXTENDED FARTHER EAST WITH
THE LINE.

SUNDAY WILL SEE A DRYING OUT FROM WEST TO EAST. STILL LEFT CHANCE OF
RAIN IN SE. TEMPS SHOULD BE NEAR NORMAL WITH UPPER 70S NW TO MID 80S
IN SE.  MOST LOCATIONS SHOULD SEE SOME SUNSHINE ON SUNDAY TO HELP
BEGIN THE DRYING PROCESS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
DRYING CONTINUES ON SUNDAY INTO MONDAY WITH STEADY INCREASE IN
THICKNESS AND 850 HPA TEMPS. MONDAY SHOULD BE A WARM DAY BUT
COMFORTABLE HUMIDITY.  MOST LOCATIONS WILL APPROACH OR TOP 80F.
TUESDAY MAY BE ONE OF THE WARMER DAYS IN AWHILE...TEMPERATURES COULD
APPROACH 90F IN THE SOUTHEAST AND 80S ELSEWHERE. WED..THE ABOVE
NORMAL TEMPS ALOFT SHOULD BEGIN TO BREAK DOWN AND A COOLING TREND IS
LIKELY. THE CMCENS SUGGESTS MOST OF CENTRAL AND SOUTHERN PA COULD
GET IN ANOTHER HOT DAY. MOST NCEP ENS MEMBERS SUGGEST COOLING TREND
BEGINS...MOST LIKELY IN NW.  KEPT IT WILL INTO 80S IN SE BUT COOLED
NORTHERN ZONES TO REFLECT THE UNCERTAINTY BUT TREND TOWARD COOLING
WED OR THU BASED ON ENSEMBLE SYSTEM EMPLOYED.

THE HEIGHTS...THICKNESS...AND 850 TEMPS ARE FORECAST TO GO SLIGHTLY
TO ABOUT 1SD BELOW NORMAL THU-SAT. EVEN THE ENSEMBLES SHOW THIS AND
SHOW ANOMALOUS NORTHWESTERLY WINDS AT 850. SOME OF THIS COULD BE DUE
TO THE LOW BEING TOO DEEP IN MOST MEMBERS. SO THE COLD COULD BE A
BIT OVERDONE. LEANED TOWARD THE NOT AS COLD ENSEMBLE MOS THU-SAT BUT
STILL PROVIDES TEMPS IN THE NORMAL TO SLIGHTLY BELOW NORMAL
RANGE...AND FOR A CHANGE...POPS IN THE BELOW NORMAL RANGE. THE LATER
LOOKS GOOD BASED ON CMCENS PWAT FORECASTS NEXT WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES
PAZ012-017>019-024>028-033>037-045-046-049>053-056>058-063 THROUGH
SUNDAY MORNING.
&&

SYNOPSIS...GRUMM
AVIATION...BUDD
SHORT TERM/LONG TERM...GRUMM
Hazardous weather outlook, Jul 31, 5:09 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 AM EDT SAT JUL 31 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010905-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
509 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN AND THUNDERSTORMS MAY CAUSE FLASH FLOODING ACROSS CENTRAL
AND NORTH CENTRAL PENNSYLVANIA TODAY AND TONIGHT. GENERAL RAINFALL
WILL BE ONE TO ONE AND ONE HALF INCHES...BUT THUNDERSTORMS WITH
HEAVY RAIN WILL PRODUCE LOCALLY HIGHER AMOUNTS.

HEAVY RAIN WILL MOVE OUT OF THE AREA BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 31, 2:22 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT SAT JUL 31 2004

PAZ036-311900-
FRANKLIN-
222 PM EDT SAT JUL 31 2004

...A STRONG THUNDERSTORM WILL AFFECT WESTERN AND NORTHERN FRANKLIN
COUNTY...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BREEZEWOOD ON TUSCARORA
MOUNTAIN...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR
MERCERSBURG AROUND 235 PM...FORT LOUDON AROUND 250 PM AND ST. THOMAS
AROUND 300 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO
Local storm report, Jul 31, 3:16 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     ST. THOMAS              39.94N 77.74W
07/31/2004                   FRANKLIN           PA   LAW ENFORCEMENT

            TREES DOWN WEST OF CHAMBERSBURG

&&

MMD
Special weather statement, Jul 31, 3:20 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT JUL 31 2004

PAZ050-052-311945-
NORTHUMBERLAND-SNYDER-
320 PM EDT SAT JUL 31 2004

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SNYDER AND SOUTHERN
NORTHUMBERLAND COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 7 MILES WEST OF SELINSGROVE...MOVING
EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR HERNDON...HUMMELS
WHARF...AND SHAMOKIN DAM AROUND 325 PM...RESLER AND SUNBURY AROUND
330 PM...REBUCK AND URBAN AROUND 335 PM...TREVORTON AND STONINGTON
AROUND 340 PM AND FARNSWORTH AROUND 345 PM.

A WIND GUST TO 50 MPH IS POSSIBLE WITH THIS STORM LINE.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

DANGELO
Special weather statement, Jul 31, 3:43 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT SAT JUL 31 2004

PAZ051-053-312015-
COLUMBIA-MONTOUR-
343 PM EDT SAT JUL 31 2004

...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND COLUMBIA COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF DANVILLE...MOVING NORTHEAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR JERSEYTOWN AND CATAWISSA AROUND
350 PM...MILLVILLE AND BLOOMSBURG AROUND 355 PM... ORANGEVILLE AND
ALMEDIA AROUND 400 PM...MIFFLINVILLE AROUND 405 PM...AND WILL REACH
STILLWATER...BENTON AND BERWICK AROUND 410 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:45 PM EDTSevere Thunderstorm WarningCTPFranklin45 min
Jul 31, 3:26 PM EDTSevere Thunderstorm WarningCTPCumberland64 min
Jul 31, 3:32 PM EDTSevere Thunderstorm WarningCTPNorthumberland28 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.